Hail, Guthrie
- When
- May 29, 10:00 AM CST
- Where
- Guthrie County, Guthrie Center
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.680, -94.500
A warm front moved slowly north into Iowa during the overnight hours of the 28th into the 29th. The airmass became unstable as surface temperatures warmed into the low 80s, with dewpoints around 70 along and south of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front moved slowly north into Iowa during the overnight hours of the 28th into the 29th. The airmass became unstable as surface temperatures warmed into the low 80s, with dewpoints around 70 along and south of the front. CAPE rose to around 3000 J/kg with a downdraft CAPE of 900 J/kg, and CAPE in the -10 to -30 C layer of the atmosphere of 600 to 800 J/kg. The lifted index fell to -9 C. Considerable moisture was available with the precipitable water values around 1.7 inches. The atmosphere was moderately sheared with 35 to 40 kts of shear available. Thunderstorms developed rapidly around mid day and produced very heavy rainfall, as well as high winds and hail. Most of the hail was somewhat limited in spite of the relatively low freezing level of 12,600 feet. The LC was relatively low at 1000 meters, however there were no reports of tornadoes. Wind and heavy rainfall was the dominant weather type. Hail was limited to penny size up to 1.5 inches in diameter. Several of the storms produced 60 to 70 MPH winds, downing numerous trees and power lines. The most extensive damage was in Butler County. Winds estimated around 80 MPH caused considerable damage to a containment build and significant structural damage to 18 houses in the town of Greene. Damage in town was around $500,000. A band of 2 to 4 inches of rainfall was observed from southwest through central into northeast Iowa. This caused flash flooding as the rain fell on already saturated soil. There were numerous roads under water from the flood waters. In the Waterloo area, the water was deep enough to submerge cars and cause many motorists to stall out and become stranded buy the flood waters. In the Hudson areas of Black Hawk County, flooding in town occurred as the levy partially failed on the river. Officials in Tama County reported that a bridge was washed out, at a cost of $75,000, and at least $150,000 in damage to secondary roads. In Grundy County, initial estimates of damage to county secondary roads was at least $170,000. As of the 29th of May, Governor Terry Branstad declared 15 Iowa counties disaster areas due to the storms and flooding. They included Buena Vista, Cherokee, Butler, Floyd, Grundy, Johnson, Iowa, Jasper, Marshall, Mitchell, Plymouth, Poweshiek, Sioux, Tama, Wapello, and Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 5:41 AM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 AM CDT WED MAY 29 2013 .SHORT TERM.../TODAY/... ISSUED AT 330 AM CDT WED MAY 29 2013 MAIN CONCERN FOR FORECAST TODAY ONCE AGAIN BECOMES PRECIPITATION CHANCES. OVERNIGHT PRECIPITATION WILL PULL EAST OF THE AREA. HOWEVER...MODELS INDICATE PRECIPITATION DEVELOPMENT NEAR EASTERN KS WITH NOSE OF LLJ BEGINNING TO PUSH INTO THE REGION ALONG WITH FORCING. DO NOT HAVE HIGH CONFIDENCE IN THIS DEVELOPMENT...THOUGH THERE ARE SOME HINTS ON RADAR THAT SOME DEVELOPMENT MAY BE BEGINNING IN THE AREA...AND WILL INCLUDE CHANCES FOR PRECIPITATION IN THE MORNING HOURS ACROSS THE SOUTH/SOUTHWEST LIFTING QUICKLY NORTH THROUGH THE MORNING. IF PRECIPITATION OCCURS MAY LINGER ACROSS THE NORTH INTO THE EARLY AFTERNOON HOURS WITH BOUNDARY EXPECTED TO LIFT NORTH. MAIN CONCERN HOWEVER IS WITH AFTERNOON DEVELOPMENT OF CONVECTION. EXPECT DEVELOPMENT IN EASTERN NEBRASKA/WESTERN IOWA IN THE MID/LATE AFTERNOON WITH FRONT/DRY LINE IN CENTRAL KANSAS EXPECTED TO PUSH EAST. CAPE VALUES ARE ONCE AGAIN HIGH ACROSS THE WEST...2000-3000 J/KG WITH GOOD SHEAR AS WELL. THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. FOG WILL ONCE AGAIN PERSIST ACROSS THE NORTH THROUGH THE EARLY MORNING HOURS. HOWEVER...WITH SLIGHTLY DRIER CONDITIONS IN THE NORTH/DEW POINTS DO NOT ANTICIPATE WIDESPREAD DENSE FOG AND WILL NOT ISSUE AND ADVISORY ATTM...THOUGH LOCALIZED AREAS OF DENSE FOG ARE POSSIBLE THROUGH THE MORNING HOURS. TEMPERATURES WILL BE SLIGHTLY COOLER THAN TUESDAY BEHIND BOUNDARY...THOUGH ONCE AGAIN COULD SEE HIGHER TEMPS IF SKIES CLEAR ACROSS THE CWA. .LONG TERM.../TONIGHT THROUGH TUESDAY/... ISSUED AT 330 AM CDT WED MAY 29 2013 WITH MCS AGAIN FORCING OUTFLOW SOUTH OF REGION LAST NIGHT...NOT MUCH CHANGE FROM PREVIOUS CONDITIONS THROUGH EARLY PORTION OF FORECAST PERIOD OTHER THAN APPROACH OF MAIN SHORTWAVE TO AFFECT IOWA FROM TONIGHT THROUGH EARLY FRIDAY. LOW OVER EASTERN COLORADO TONIGHT WILL BEGIN TO LIFT NORTHEAST AS STRONGER WESTERLIES GET CLOSER TO ROCKIES BY 12Z WED. THIS WILL FINALLY ALLOW FOR THE ENTIRE SYSTEM TO MAKE A TRANSITION EAST OF AREA BY FRIDAY NIGHT...BUT THERE WILL BE PLENTY TO DEAL WITH BEFORE ITS ALL OVER. AS THE FIRST OF TWO UPPER LEVEL SHORT WAVES ARRIVE TONIGHT...STRENGTHENING WIND FIELDS ALOFT WILL SUPPORT MORE ORGANIZED STORMS JUST TO THE WEST OF REGION IN EASTERN NEBRASKA AND KANSAS EARLY IN THE PERIOD MOVING EAST OVERNIGHT THROUGH THE FORECAST AREA. LOCALLY HEAVY RAINFALL AND SOME SEVERE WEATHER IS A POSSIBILITY OVERNIGHT INTO EARLY THURSDAY MORNING WITH THE GREATER THREAT FOR HEAVY RAIN INITIALLY WEST. AS A CLUSTER OF STORMS MOVES EAST OVERNIGHT...THE THREAT OF HEAVY RAIN MOVES WITH IT THROUGH THE EARLY MORNING HOURS AND CONTINUES INTO THURSDAY. WITH THE WIND FIELDS RATHER STRONG OVERNIGHT...SOME POTENTIAL FOR LATE NIGHT OR EARLY MORNING SUPERCELLS ACROSS THE SOUTH ENHANCED BY THE LOW AND MID LEVEL FLOW. THE FIRST CLUSTER OF STORMS SHOULD MOVE NORTHEAST WITH A BRIEF BREAK BEFORE ANOTHER ROUND OF STORMS QUICKLY FORMS AS THE SECOND SHORT WAVE APPROACHES THE AREA THURSDAY MORNING. THE STRONGER H500 SHORT WAVE WILL CONTINUE STORMS FOR MOST OF THE DAY ON THURSDAY BRINGING THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL TO THE AREA. HIGHS ON THURSDAY WILL BE TEMPERED DOWN INTO THE LOWER TO MID 70S ACROSS THE REGION DUE TO THE OVERCAST AND RAINFALL. SOME QUESTIONS AS TO THE STRENGTH OF SEVERE WEATHER ON THURSDAY. THOUGH THE WIND FIELDS SUPPORT BETTER CHANCES FOR SEVERE WEATHER...THE ONGOING CONVECTION AND CLOUDS MAY SUPPRESS THE OVERALL INSTABILITY AND FAVOR AGAIN...HEAVY RAINFALL ACROSS THE AREA. WITH ANOTHER PERIOD OF EXTENDED RAINS...POTENTIAL FOR AT TWO PERIODS OF 1-2 INCH RAINS A REAL POSSIBILITY FROM THIS EVENING THROUGH THURSDAY NIGHT. THIS COULD LEAD TO MORE FLASH FLOODING AND RIVER RISES THROUGH THE END OF THE WEEK. AT THIS TIME THERE IS LITTLE CONSENSUS IN THE PLACEMENT OF THE HEAVIEST RAINFALL OVER THE NEXT 72 HOURS...A PERSISTENT CHALLENGE OVER THE PAST FEW DAYS FOR EACH EVENT. LOOKING AT ALL THE DATA...THE PREFERRED AREAS APPEAR TO BE THE SOUTHEAST ONCE AGAIN FROM ABOUT A LINE FROM NEAR WATERLOO SOUTHWEST TO AUDUBON. WILL LET THE DAY SHIFT LOOK OVER ONE MORE SET OF MODEL RUNS TO DETERMINE THE EXTENT OF ANY HEADLINES FOR THIS UPCOMING EVENT. AFTER THIS SYSTEM PASSES TO THE EAST... TEMPERATURES COOL OFF OVER THE WEEKEND WITH A GRADUAL WARMUP AGAIN EARLY NEXT WEEK. AS THAT OCCURS...WILL BE LOOKING AT ADDITIONAL WARM AIR ADVECTION RAINFALL ACROSS THE REGION BEGINNING ON TUESDAY. && .AVIATION...29/12Z ISSUED AT 635 AM CDT WED MAY 29 2013 LOW IFR CEILINGS WERE PRESENT AT KOTM BEHIND DEPARTING PRECIPITATION...AND ADDITIONAL IFR CEILINGS AND VISIBILITIES AT KMCW WITH FOG. THESE CONDITIONS WILL IMPROVE EARLY IN THE PERIOD...WITH VFR CEILINGS AND VISIBILITIES THROUGH THE AFTERNOON AT SITES. WINDS WILL REMAIN FROM THE SOUTH BUT WILL BE GUSTY THROUGH THE AFTERNOON. ADDITIONAL CHANCES FOR TSRA AT SITES AGAIN OVERNIGHT...AND COULD SEE CEILING AND VISIBILITY RESTRICTIONS WITH STORMS. HOWEVER...DO NOT HAVE ENOUGH CONFIDENCE IN TIMING AND LOCATION TO INCLUDE MENTION ATTM. && .HYDROLOGY... ISSUED AT 330 AM CDT WED MAY 29 2013 WITH A MORE SIGNIFICANT STORM APPROACHING LATE TONIGHT THROUGH THURSDAY EVENING THE THREAT FOR ADDITIONAL LOCALLY HEAVY RAINFALL WILL ONCE AGAIN INCREASE ACROSS THE REGION. THE MAIN FOCUS OF ANY REPEATED RAINFALL LOOKS ONCE AGAIN TO FAVOR THE SOUTHEAST THIRD TO HALF OF THE FORECAST AREA. WITH AT LEAST TWO ROUNDS OF 1-2 INCH RAINFALL EXPECTED FROM THIS EVENING THROUGH THURSDAY...THERE MAY AGAIN BE A RISK OF MORE FLASH FLOODING ACROSS PORTIONS OF THE FORECAST AREA ALONG WITH ADDITIONAL PRESSURE ON RIVER LEVELS OVER THE NEXT 3 TO 5 DAYS. LOOK TO LATER STATEMENTS OR POSSIBLE WATCHES CONCERNING THIS UPCOMING RAINFALL EVENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...REV AVIATION...AWB HYDROLOGY...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 501 AM CDT WED MAY 29 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 501 AM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA TODAY. FROM THIS EVENING THROUGH TONIGHT PERIODS OF MORE WIDESPREAD AND STRONGER THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING LATER THIS EVENING AND OVERNIGHT TONIGHT. THIS MAY LEAD TO FLASH FLOODING OR AREAL FLOODING...ESPECIALLY OVER AREAS THAT HAVE ALREADY SEEN FLOODING THIS WEEK. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE THURSDAY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH EARLY FRIDAY. REPORTS OF HEAVY RAINFALL AND ANY FLOODING WOULD ALSO BE APPRECIATED. REV
The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
20 hail, 17 flash flood, 16 thunderstorm wind, 2 flood, 1 heavy rain. Local standard time, as filed.
Nickel to quarter size hail was reported for several minutes.
Quarter size hail and smaller lasted 3 minutes.
Hail covered the ground.
Significant roof damage to a containment building.
Small car and tractor blown off highway. Many large trees down on houses. Numerous trees up to 4 feet in diameter and power lines down in the city of Greene with the entire city without power.
Large steel outbuilding was destroyed. Eighteen houses sustained structural damage.
Measured wind for 5 minutes.
Winds from a decaying thunderstorms blew a tree onto a house. A porch was also damaged by the high winds.
Public estimated winds of 60 MPH.
Estimated winds of 60 MPH along with pea size hail.
A section of a gravel road was under water.
A trained spotter estimated 60 MPH winds.
Flooding occurring at Cutty's Campground. People were unable to enter or exit the campground.
Lots of street flooding in town. Many roads in Marshall County under water.
Many roads in the east part of the county experiencing flooding. Water over parts of Highway 65 in Zearing.
Water over many county roads in the east part of the county.
Many county roads closed due to flooding.
Water over the road near Hickory Grove Park on 670th Ave and 650th near 260th St.
Trained spotter reports 3.1 inches of rain fell in an hour and a half ending at 1700 CST. Several reports of roads washed out in the area.
Many trees were down in the residential areas of the Cedar Falls and Waterloo areas. Dime to nickel size hail was also reported.
Power lines were reported down.
Trees were reported down from high wind.
University Ave near Town House Tenderloins flooded. At least one care was submerged.
Measured by roof top anemometer at the intersection of Highway 281 and Gresham Rd.
Several roads across the county have water over them from small creeks and streams. Flooding reported in the cities.
A car stalled in flash flood waters near the Grout Museum.
Flash flooding at Black Hawk and Ansborough Ave. Southbound U.S. 218 at Washington and Mullan Ave flooded.
Water over the road at K Ave and 250th caused by flash flooding.
Several roads were washed out by flash flooding.
Indian Creek is reportedly out of its banks in Nevada.
Several roads were covered with water across the county.
Water from the field was flowing across NW 30th St west of State Street in Ankeny.
Minerva Creek in Zearing out of its banks and flooding parts of town.
Still reporting major flooding throughout the county with many county roads and some city streets closed due to flooding. Highway 14 south of Grundy Center is closed as is the Highway 20 exit at Wellsburg.
Flooding of areas streams and creeks resulted in flooding in Hudson and Dunkerton with volunteer evacuations underway. Some roads remain flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443100, 443102, 443104, 443105, 443107, 443108, 443109, 443165, 443166, 443126, 443172, 443127, 443128, 443167, 443120, 443119, 443110, 443171, 443143, 443121, 443111, 443112, 443122, 443133, 443123, 443170, 443114, 443118, 443134, 443135, 443136, 443137, 443138, 443116, 443151, 443159, 443168, 443129, 443132, 443130, and more.